Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS Duluth, MN

June 17, 2007Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 17, 2007, 10:55 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2007, 10:55 AM CDT (15:55 UTC)
Expired
Jun 17, 2007, 11:30 AM CDT
In force
35 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:21 AM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jun 17, 3:21 AM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
321 AM CDT SUN JUN 17 2007

.DISCUSSION...
FORECAST FOCUS ON STRONG FRONTAL SYSTEM TRIGGERING TSTMS TODAY
THROUGH MONDAY. SOME SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL...AS WELL AS HEAVY RAIN WILL BE POSSIBLE THIS
AFTERNOON...THROUGH MONDAY.

CURRENT MOSAIC RADAR IMAGERY SHOWS A LARGE AREA OF TSTMS TRACKING
ENE ALONG A SFC WARM FRONT IN CEN ND. THIS AREA IS CO-LOCATED WITH
STRONG ASCENT FROM THE RER OF THE UPR LVL JET. LARGE HAIL AND
TORNADOES HAVE BEEN REPORTED WITH THIS AREA OF STORMS IN ND EARLY
THIS MORNING. AS THE WARM FRONT LIFTS NORTH OVER THE FA AND INTO SRN
CANADA BY MID DAY...THE ONGOING SHRA/TSTMS WILL SPREAD NEWRD ACROSS
NRN MN. INCREASED TO LIKELY WORDING FOR THIS AREA THROUGH THE
AM...KEEPING CHC POPS ELSEWHERE.

GOOD MODEL AGREEMENT IN THE PLACEMENT OF THE SFC FEATURES
TODAY...ALTHOUGH THE NAM HAS THE LOW DEEPENING A FEW MB LOWER /992
MB/ THAN THE GFS. BY THIS AFTERNOON...THE SFC LOW WILL BE CENTERED
IN FAR NW MN...WHILE A STRONG COLD FRONT EXTENDS SWRD OVER THE CEN
DAKOTAS. THE WARM FRONT AND BULK OF AFTN TSTMS ARE EXPECTED TO
REMAIN ALONG AND JUST N OF THE INTL BORDER. THE NORTHLAND WILL BE
SITUATED IN THE WARM SECTOR TODAY...WITH AN IMPRESSIVE 50 KT LLJ
WITH A FETCH FROM THE GULF. AFTRN HEATING WILL MIX DOWN SFC
WINDS OF AROUND 20-25 KTS FOR MOST LOCALES...A WIND ADVISORY MAY BE
NEEDED IN THE SW ZONES.

THE STRONG MOISTURE TRANSPORT PROVIDING ABUNDANT MOISTURE
/PW UPWARDS 1.5 IN/ AND DEEP FORCING ASSOCIATED WITH THE COLD FROPA
WILL BE SUFFICIENT FOR SVR STORMS AND LOCALLY HEAVY RAIN THIS AFTRN
AND OVERNIGHT...CONTINUING IN WI ON MID DAY. SOME UNCERTAINTY IN
TIMING AND PLACEMENT OF TSTMS THIS AFTRN/EARLY EVENING DUE TO
CAPPING INVERSION PER FCST SOUNDINGS. HOWEVER...CAP QUICKLY
WEAKENS /00-02Z/ AS COLD FRONT APPROACHES...WHERE TSTMS WILL
SPREAD EAST OVER THE MN ZONES THROUGH THE NIGHT...AND WIS ZONES
MONDAY. MUCAPE VALUES OF 1500-2000 J/KG EXISTS ALONG THE FRONT TO
TAP INTO ONCE CAP BREAKS...WITH A BACKING WIND PROFILE AND 20-30
KT SHEAR. UPR LVL SUPPORT WILL ALSO BE FOUND WITH A MAX 200 MB JET
DIV ZONE CO- LOCATED WITH THE CF OVERNIGHT.

INCREASED TO LIKELY POPS FROM WEST TO EAST WITH THE FROPA THROUGH MON.
ALSO INCREASED QPF...WHERE AMOUNTS IN EXCESS OF 2 INCHES WILL BE
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS UNDER THE STRONGER
STORMS.

&&

.AVIATION...
NW/SE AXIS OF INSTABILITY ASSOCIATED WITH 85H WARM FRONT WILL PUSH
ACROSS CWA DURING MORNING HOURS. TEMPO MVFR CONDITIONS EXPECTED IN
ELEVATED CONVECTION.CEILINGS/VIS SHOULD IMPROVE AFTER LATE
MORNING.CAP WILL TRY TO LIMIT CONVECTION OVER MOST TERMINALS THROUGH
MID AFTERNOON HOWEVER CONFIDENCE IS LOW AS INSTABILITY INCREASES.
MAY NEED TO INCLUDE LLWS BY AFTERNOON AS CORE OF LLJ PASSES OVERHEAD.

&&

POINT TEMPS/POPS...
DLH  79  63  75  52 /  40  50  70  10
INL  79  62  71  52 /  70  60  40  10
BRD  90  67  74  56 /  40  70  40  10
HYR  88  69  79  56 /  40  20  60  10
ASX  82  68  79  54 /  40  20  60  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/CANNON
Hazardous weather outlook, Jun 17, 5:41 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
541 AM CDT SUN JUN 17 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-181200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
541 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND OVERNIGHT.
A FEW THUNDERSTORMS MAY BE SEVERE THIS MORNING IN THE BORDERLAND.
THE STORMS MAY WEAKEN OR DISSIPATE IN THE LATE MORNING AND
AFTERNOON...BUT WILL REDEVELOP THIS EVENING IN THE WEST. THESE
STORMS WILL THEN SPREAD EAST OVER THE FORECAST AREA THROUGH THE
NIGHT. SEVERE STORMS ARE EXPECTED LATE AFTERNOON AND
OVERNIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE FOUND ACROSS THE EASTERN HALF OF THE
FORECAST AREA ON MONDAY. THESE STORMS MAY BECOME SEVERE...MAINLY
IN NORTHWEST WISCONSIN.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:08 AM CDTSpecial Marine WarningDLH97 min
Jun 17, 12:34 PM CDTSpecial Marine WarningDLH41 min
Jun 17, 10:08 AM CDTSevere Thunderstorm WarningDLHDouglas40 min
Jun 17, 12:49 PM CDTSevere Thunderstorm WarningDLHPrice26 min
Jun 17, 1:10 PM CDTSevere Thunderstorm WarningDLHPrice35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.